Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viramune rash
Mar 11, 2001

Doctor,I developed rash by day 11th on viramune but I would like to continue taking the drug because is so easy to take with combivir. Do you think that it will be possible for me to overcome the rashes and stay on the drug? thanks

Response from Dr. Cohen

It is possible that the initial rash you might get when starting Viramune will fade as you stay on it. This must be done, however, with some monitoring by whoever prescribed it to you - since the rash might fade, but it might worsen, and you might need help in judging how far to go before stopping. Sometimes, albeit rarely, a rash can be severe and that is what we are trying to avoid. Signs of a severe rash are when it starts to involve the inside of the mouth, or the whites of the eyes or eyelids. And, in addition to monitoring for a rash, it is critical to have liver function test monitoring - since this can also be an early problem when starting this drug.

There have been several studies trying to prevent the rash when starting this medication. So far, there is some info that suggests also starting it with an antihistamine drug might decrease the risk of a rash. It may be of some use if the rash has already happened as well. What is far more ambiguous is the role of steroids since one study suggested benefit while another suggested no benefit at all from them. Another approach, although more controversial, was a slower dose escalation of Viramume - starting at 100 mg. per day, instead of the standard 200 mg taken for the first two weeks - and then, after a week increasing from 100 mg up to 200mg, then a week later to 300 mg and then finally up to the 400 mg. But it is less clear if any of these approaches will help once a rash has started.

What is clear is that the rash, if it happens, usually happens just about the second week on meds - so you are right on time. What is also clear is that many can "treat through" and continue to see if the rash fades. What is very clear is that this must be done with the monitoring of someone who can help guide you through this. That needs to be someone who can see you - despite being the power of the net, I cannot see how your rash is doing at this end...

Hope that helps. CC



Previous
Viral resistance and meds
Next
Real Story behind HAART

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement